HYPOGLYCEMIA is a potentially dangerous event that can occur in patients with diabetes mellitus (DM), especially those prescribed insulin, a sulfonylurea, or a meglitinide.1 The American Diabetes Association defines hypoglycemia as a blood glucose level of 70 mg/dL or lower.2 Detecting hypoglycemia in your patients with diabetes as soon as possible will enable immediate treatment and prevent life-threatening complications.
Signs and symptoms
Hypoglycemia can be classified as mild, moderate, or severe (see Classifying hypoglycemia).3–5 All classifications are in relation to the patient's clinical status, not simply the measured blood glucose level. In some cases, a patient's blood glucose level may not correlate with signs and symptoms. For example, patients with blood glucose levels that are chronically over 200 mg/dL could have signs and symptoms of hypoglycemia when their blood glucose levels drop to 100 mg/dL. Similarly, some patients remain conscious with blood glucose levels as low as 50 mg/dL.
Patients with mild hypoglycemia may experience autonomic signs and symptoms such as palpitations or pallor, but are typically alert enough to treat themselves.3,4 In moderate hypoglycemia, patients have both autonomic and neuroglycopenic signs and symptoms, such as headache, blurred vision, irritability, and fatigue.5 Neuroglycopenia occurs due to decreased glucose in the brain, which requires glucose for energy. Patients with moderate hypoglycemia may or may not need assistance treating hypoglycemia.
Patients with severe hypoglycemia may become confused, unresponsive, and experience seizures.3 Patients with severe hypoglycemia are incapable of treating their low blood glucose and need assistance.
Classic warning signs: Not always present
Typically, when a person's blood glucose level drops to hypoglycemic levels, the body tries to elevate it by decreasing insulin release and increasing glucagon and epinephrine release. Glucagon stimulates the liver to increase glucose production (gluconeogenesis) and to break down stored glucose (glycogenolysis). Epinephrine has similar effects on the liver as glucagon, as well as inhibiting insulin secretion and glucose utilization. Autonomic nervous system activation causes the classic early warning signs of hypoglycemia such as diaphoresis, hunger, tremor, anxiety, parasthesias, palpitations, and tachycardia. These signs and symptoms also trigger a behavioral response to hypoglycemia, eating food.6
However, not all patients with DM experience the characteristic signs and symptoms of hypoglycemia, a condition known as hypoglycemia unawareness. Patients who have a long history of type 1 diabetes and those who have frequent hypoglycemic episodes are more likely to experience hypoglycemia unawareness.7 By the time these patients become symptomatic, they already have severe hypoglycemia, along with cognitive dysfunction such as confusion, disorientation, and loss of consciousness.5 If left untreated, their blood glucose levels will continue to fall, resulting in seizures and possibly death.
These patients are “unaware” because they've lost the normal physiologic responses to hypoglycemia, referred to as hypoglycemia-associated autonomic failure.5,6 Occasionally, patients can be resensitized to hypoglycemia by increasing their glycemic target for several weeks. This may help to partially reverse hypoglycemia unawareness and reduce further episodes.2
Knowing the signs and symptoms of hypoglycemia is just the first step in early detection. Being proactive can help prevent hypoglycemia, so attentively monitor your patient's blood glucose levels using a blood glucose meter. Knowing your patient's health history, medication regimen, and lifestyle will also provide clues to potential problems with blood glucose levels. Paying careful attention to your patient's scheduled diagnostic studies and procedures may help prevent a hypoglycemic episode and help you distinguish signs and symptoms of hypoglycemia from those due to another disorder.
Know your facility's protocols for treating hypoglycemia, especially those actions that can be taken independently by nurses. Treatments for hypoglycemia can be categorized by the patient's level of consciousness.
To raise their blood glucose levels, conscious patients with mild or moderate hypoglycemia need to ingest 15 to 20 g of fast-acting carbohydrates, such as glucose tablets, gels, sprays, juice (adding sugar isn't necessary), or regular soda.4 (See Foods with 15 g of carbohydrates for more ideas.) Reevaluate their blood glucose level 15 minutes after they've ingested the carbohydrates. If the blood glucose level doesn't improve, give another 15 to 20 g of carbohydrates.2 Once the blood glucose level is stable at 70 to 100 mg/dL, patients can be given complex (long-acting) carbohydrates to prevent recurrence of signs and symptoms.5 Upon discharge, provide instructions on the “Rule of 15” to patients with frequent episodes of hypoglycemia (see Follow the rules).
In general, oral carbohydrates should be avoided in patients with impaired consciousness from severe hypoglycemia because they're at high risk for aspiration and airway obstruction. If I.V. access can be established, patients with severe hypoglycemia should receive I.V. dextrose (25 g of 50% glucose), 50% dextrose (D50) and 5% dextrose (D5). It can be irritating to the veins so administer it slowly. The patient should respond immediately because the glucose goes directly into the bloodstream.
If I.V. access can't be obtained, administer I.M. glucagon.3 Glucagon is packaged as a powder that must be reconstituted with the supplied diluting solution before administration. Glucagon works by stimulating the liver to produce glucose, so the patient may not respond to it for 10 to 20 minutes. Glucagon can cause vomiting, so following injection position patients on their side to prevent aspiration.8 If the patient remains unresponsive, another dose of glucagon can be administered. Glucagon may not work for patients who have depleted glycogen stores (for example, those in starvation states) and in those who have refractory hypoglycemia secondary to agents that stimulate the pancreas to release insulin (such as sulfonylureas or meglitinide); these patients may need octreotide (off-label use) as a reversal agent.9
If I.V. dextrose or glucagon aren't available, a small quantity of sugar granules, liquid glucose, or even cake frosting can be carefully placed under the tongue with the patient in a side-lying recovery position. Glucose can be absorbed through the buccal mucosa. Continuously monitor the airway to prevent aspiration.10
Once the patient is alert, provide long-acting carbohydrates to prevent a recurrence of hypoglycemia.8
Evaluate the patient's blood glucose level within 15 minutes to assess whether more interventions are required. Once the patient is stable, provide a light snack or meal to prevent hypoglycemia recurrence.2
Once the patient is stable, notify the healthcare provider of your assessment findings, blood glucose levels, your intervention, and how the patient responded to treatment. Monitor blood glucose levels according to your facility's policy. Depending on the patient's condition, additional monitoring may be necessary to avoid recurring hypoglycemia.
Reducing the risk
Before patients are discharged, educate them and their families about common causes of hypoglycemia, such as changes in medication regimen, an increase in physical activity, and delayed or missed meals. Advise patients to check their blood glucose levels before driving and to make sure they have easy-to-reach snacks and/or fast-acting sugars with them at all times. Encourage them to always wear a medical ID tag or bracelet and to contact their healthcare provider if they experience low blood glucose levels more than twice a week.2
When teaching, remember that patients often become frustrated when trying to manage their blood glucose levels. Adjusting for fluctuations in health and lifestyle, such as stress, exercise, and illness, can be difficult. Listen to their concerns and answer their questions. Reassure them that, with increased knowledge and awareness, they can learn to prevent and manage hypoglycemic situations.11
By closely monitoring patients for hypoglycemia and intervening immediately, you can help patients avoid dangerous complications and maintain an active lifestyle.
Foods with 15 g of carbohydrates
- 3 to 4 chewable glucose tablets
- 1 tablespoon jam
- 1 tube glucose gel
- 4 to 6 oz fruit juice
- 4 to 6 oz regular soft drink
- 3 packets or 1 tablespoon sugar (not sugar substitute) dissolved in a small amount of water, or use 1 tablespoon honey
- 5 to 7 hard candies
Follow the rules3
Teach your patients the “Rule of 15”:
- Test to determine blood glucose is below 70 mg/dL.
- Eat or drink 15 g of simple, concentrated carbohydrates.
- Wait 15 minutes.
- Check blood glucose again.
- If blood glucose is still below 70 mg/dL, consume an additional 15 g of carbohydrates.
- Once the glucose is stable, follow up with a light snack or meal.1
Mild-to-moderate hypoglycemia can usually be reversed rapidly, within 5 to 10 minutes. Try to avoid foods that are high in fat such as pizza, candy bars, or doughnuts, because fatty foods slow the absorption of carbohydrates, delaying the increase in blood glucose. When the only sugary food nearby is a candy bar or a doughnut, however, it's better than nothing at all.
If patients experience a “low” just before mealtime, encourage them to eat the meal without applying the Rule of 15 as long as the meal has adequate carbohydrates to raise the blood glucose level back to normal.